Pennsylvania, 2003

Flood in Pennsylvania, December 11, 2003

December 11, 2003 · NWS CTP · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Dec 11, 3:25 AM EST, 5 hours 20 minutes earlier.

Area forecast discussion, Dec 11, 3:25 AM EST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
325 AM EST THU DEC 11 2003

.DISCUSSION...
WL CANCEL FLOOD WATCHES OVER WESTERN TWO THIRDS OF CWA AS STEADIEST
AND HEAVIEST RAINS HAVE WINDED DOWN THERE.  SNOWPACK LARGELY
DISSOLVED FROM OVERNIGHT RAINS...WITH WIDESPREAD BASIN AVERAGE
PRECIPITATION OF 1.5 TO 2 INCHES INDICATED FROM RADAR ESTIMATES AND
IFLOWS GAGES AND MULTISENSOR PRECIPITATION ESTIMATES (MPES).  NO
MAJOR PROBLEMS REPORTED AS OF YET...BUT GIVEN .5 TO 1.00 W.E. OF
MELTED SNOWPACK ADDED TO 1.5 TO 2.0 BASIN AVERAGE PRECIPITATION...
STILL EXPECT AT LEAST MINOR FLOODING PROBLEMS...ESPECIALLY OF
ROADWAYS TYPICALLY SUSCEPTIBLE TO MINOR FLOODING AND SOME
BASEMENTS.

COLDER AIR ARRIVES ON BRISK WEST/NORTHWEST WINDS LATE THIS AFTERNOON
AND TONIGHT FOR SOME R TO S CHANGEOVER AND MINIMAL ACCUMS...AND THEN
SOME LES POSSIBILITIES TONIGHT.  AT THIS TIME...TRAJECTORIES DONT
BECOME EXTREMELY FAVORABLE FOR OUR NORTHWEST COUNTIES...ALTHOUGH
SOME OF THE STEADIER BANDS COULD SNEAK INTO WARREN AND MCKEAN
COUNTIES FOR A FEW HOURS OVERNIGHT.

QUIET WEATHER THEN PREVAILS FOR LATE FRIDAY THROUGH THE FIRST HALF
OF THE WEEKEND.  PACIFIC STORM SYSTEM STILL PROGGED TO CREATE A
POTENTIAL MESS BEGINNING NOW AS EARLY AS LATE SAT NIGHT AS PER
LATEST GFS WITH LIGHT SNOW BREAKING OUT OVER SOUTHERN AND CENTRAL
SECTIONS...AND THEN CONTG ON SUNDAY.  ECMWF MUCH FURTHER NORTH WITH
UPPER & SFC FEATUERS...GFS FURTHER OFFSHORE WITH BOTH.  LEANING
TOWARD MORE CONSISTENT ECMWF SOLUTION FOR NOW...WHICH GFS IS
TRENDING TOWARDS LAST FEW RUNS.

ISC GRIDS AND WORK ZONES SENT.

&&

PRELIMINARY POINT TEMPS/POPS...
HARRISBURG     46  28  42  22 /  40   0   0  10
WILLIAMSPORT   44  26  38  18 /  50   0   0  10
BRADFORD       37  20  28  11 /  60  10  10  10
JOHNSTOWN      36  20  28  17 /  50  10  10  10
ALTOONA        42  25  36  17 /  40   0   0  10
STATE COLLEGE  43  28  35  19 /  40   0   0  10
SELINSGROVE    45  25  38  19 /  50   0   0  10
LANCASTER      46  28  42  20 /  50   0   0  10
YORK           46  26  42  18 /  40   0   0  10

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH CONTINUES UNTIL 100 PM EST FOR THE LOWER TO MIDDLE
SUSQUEHANNA RIVER VALLEY.
&&
Hazardous weather outlook, Dec 11, 5:20 AM EST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
520 AM EST THU DEC 11 2003

PAZ036-045-046-049>053-056>059-063>066-111218-
ADAMS PA-COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-FRANKLIN PA-
LANCASTER PA-LEBANON PA-MONTOUR PA-NORTHUMBERLAND PA-PERRY PA-
SCHUYLKILL PA-SNYDER PA-SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-
UNION PA-YORK PA-
520 AM EST THU DEC 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

COMBINED RUNOFF FROM OVERNIGHT RAINFALL AND SNOW MELT MAY CAUSE
FLOODING OF STREAMS AND CREEKS OVER SOUTHEAST PENNSYLVANIA.
A FLOOD WATCH REMAINS IN EFFECT THROUGH 100 PM EST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY:

THERE IS A CHANCE OF SNOW OR RAIN BEGINNING SATURDAY NIGHT AND
CONTINUING INTO MONDAY...AND AGAIN ON WEDNESDAY.  OTHERWISE NO OTHER
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-111218-
BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-ELK PA-
FULTON PA-HUNTINGDON PA-JUNIATA PA-MCKEAN PA-MIFFLIN PA-
NORTHERN CENTRE PA-NORTHERN CLINTON PA-NORTHERN LYCOMING PA-
POTTER PA-SOMERSET PA-SOUTHERN CENTRE PA-SULLIVAN PA-TIOGA PA-
WARREN PA-
520 AM EST THU DEC 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY:

THERE IS A CHANCE OF SNOW BEGINNING SATURDAY NIGHT AND CONTINUING
INTO MONDAY...AND AGAIN ON WEDNESDAY.  OTHERWISE NO OTHER HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Tioga

When
December 11, 8:45 AM EST to 11:00 AM EST
Where
Tioga forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.772, -77.254 (the zone’s center; the record gives no point)

Heavy rainfall caused the Tioga River at Mansfield to exceed flood stage. The river rose above its flood stage of 9.0 feet at 8:45 AM EST on the 11th, crested at 9.24 feet at 09:00 AM EST on the 11th, then fell back below flood stage at 11:00 AM EST on the 11th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330782.